Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Goodland, KS

April 26, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 26, 2016, 1:39 AM MDT for Yuma County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2016, 1:39 AM MDT (07:39 UTC)
Expired
Apr 26, 2016, 2:05 AM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KGLD 260739
SVRGLD
COC125-260830-
/O.NEW.KGLD.SV.W.0028.160426T0739Z-160426T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
139 AM MDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 230 AM MDT

* AT 139 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
  OF YUMA...MOVING NORTH AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10249 4042 10243 4016 10255 4025 10271
      4044 10270
TIME...MOT...LOC 0739Z 201DEG 29KT 4025 10260 

HAIL...1.75IN
WIND...70MPH
 
$$

JN
2 follow-up statements
407 
WWUS53 KGLD 260756
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
156 AM MDT TUE APR 26 2016

COC125-260830-
/O.CON.KGLD.SV.W.0028.000000T0000Z-160426T0830Z/
YUMA CO-
156 AM MDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTH CENTRAL YUMA COUNTY...

AT 155 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
HIGHLAND CENTER...OR 18 MILES SOUTHWEST OF HOLYOKE...MOVING NORTH AT 35
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10249 4042 10243 4025 10252 4034 10269
      4044 10270
TIME...MOT...LOC 0755Z 201DEG 29KT 4038 10254 

HAIL...1.75IN
WIND...70MPH
 
$$

JN
876 
WWUS53 KGLD 260805
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MDT TUE APR 26 2016

COC125-260815-
/O.CAN.KGLD.SV.W.0028.000000T0000Z-160426T0830Z/
YUMA CO-
205 AM MDT TUE APR 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YUMA COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4044 10249 4042 10243 4025 10252 4034 10269
      4044 10270
TIME...MOT...LOC 0804Z 201DEG 29KT 4046 10250 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 11:44 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 25, 11:44 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1144 PM MDT MON APR 25 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 103 PM MDT MON APR 25 2016

AS OF 2 PM CDT...1 PM MDT...SKIES ACROSS THE TRI-STATE REGION ARE
CLEAR. TEMPERATURES ARE IN THE 60S. WINDS ARE LIGHT AND VARIABLE AT
THE PRESENT TIME AS A WEAK SURFACE HIGH PASSES THROUGH. WINDS ARE
SHIFTING TO THE SOUTHEAST AND INCREASING IN SPEED AS A SURFACE LOW
BEGINS TO DEEPEN OVER CENTRAL COLORADO. ALOFT...A DEEP UPPER LEVEL
TROUGH CONTINUES TO STRENGTHEN OVER THE FOUR-CORNERS REGION. A FEW
IMPULSES ARE NOTED ON WATER VAPOR IMAGERY.

FOR THE REST OF TODAY THROUGH TONIGHT...WEATHER CONDITIONS BEGIN TO
CHANGE...LEADING TO FOG/STRATUS DEVELOPMENT AND POTENTIAL FOR
STRONG/SEVERE THUNDERSTORMS. A SURFACE LOW DEEPENS THROUGHOUT THE
NIGHT OVER NORTHEAST COLORADO. WINDS AREA-WIDE SHIFT TO THE
SOUTHEAST. AS A RESULT...THE FETCH OF GULF MOISTURE CURRENTLY IN
PLACE OVER THE GREAT PLAINS SHOULD ALLOW MOISTURE RETURN OVER OUR
FORECAST AREA WITH THE SOUTHEAST WINDS. A LEAD UPPER LEVEL SHORTWAVE
TROUGH CURRENTLY OVER NORTHERN NEW MEXICO SHOULD SWING THROUGH
DURING THE OVERNIGHT HOURS. FINALLY...A WARM FRONT/DRYLINE TAKES
SHAPE OVER SOUTHEAST COLORADO...MIGRATING NORTHEAST THROUGH THE
NIGHT. AS THE UPPER LEVEL DISTURBANCE AND ASSOCIATE LIFT KICK
NORTHEAST...A FEW STRONG/SEVERE ELEVATED THUNDERSTORMS MAY DEVELOP
TONIGHT AFTER MIDNIGHT. THE MOST LIKELY LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG/NORTH OF A LINE FROM BURLINGTON COLORADO
TO GOVE KANSAS LINE. HOWEVER...MOST STORMS SHOULD OCCUR ALONG/NORTH
OF THE NEBRASKA BORDER.

THE OTHER WEATHER CONCERN TONIGHT INTO TUESDAY MORNING IS THE
POTENTIAL FOR DENSE FOG DEVELOPMENT. THERE SHOULD BE A PERIOD OF
LIGHT/CALM WINDS ACROSS NORTHWEST KANSAS AHEAD OF THE WARM FRONT
PASSAGE AFTER MIDNIGHT. MOISTURE THAT ADVECTS INTO THE REGION WILL
LEAD TO WIDESPREAD STRATUS/FOG DEVELOPMENT IMMEDIATELY NORTH OF THE
WARM FRONT. POOR VISIBILITY...AS LOW AS ONE QUARTER MILE...IS
POSSIBLE...PARTICULARLY ACROSS NORTHWEST KANSAS.

FOR TOMORROW...EYES SHIFT TO POTENTIAL FOR SEVERE WEATHER ACROSS
PORTIONS OF THE REGION. THE WARM FRONT/DRYLINE MOVES NORTHEAST
ACROSS THE AREA. BEHIND THE WARM FRONT/DRYLINE...NO SEVERE WEATHER
THREAT IS ANTICIPATED. NORTH OF THE FRONT...CONDITIONS MAY BE QUITE
FAVORABLE FOR STRONG/SEVERE THUNDERSTORM DEVELOPMENT. AS OF THE
CURRENT TIME...THERE IS A SLIGHT RISK FOR LOCATIONS NORTH OF A LINE
FROM TRENTON NEBRASKA TO HILL CITY KANSAS...AND AN ENHANCED RISK
THAT CLIPS RED WILLOW AND NORTON COUNTIES. THE MOST PROBLEMATIC
ASPECTS OF THIS FORECAST ARE: 1. THE LOCATION OF THE WARM
FRONT/DRYLINE TOMORROW AFTERNOON...WHICH WILL SERVE AS A FOCUS FOR
SEVERE THUNDERSTORM DEVELOPMENT, 2. THE LOCATION OF THE SURFACE LOW
OVER COLORADO...WHICH MAY AID IN HOLDING THE WARM FRONT/DRYLINE
FURTHER SOUTH THAN CURRENTLY ANTICIPATED, AND 3. ANY IMPACT ON CAP
STRENGTH AND INSTABILITY FROM STRATUS/FOG IN THE MORNING. BASED ON
CURRENT FORECAST ELEMENTS...EXPECTING STORMS TO DEVELOP ALONG
HIGHWAY 36 (ANTICIPATED WARM FRONT/DRYLINE LOCATION AS OF NOON
CDT)...SPREADING NORTH INTO SOUTHWEST AND SOUTH CENTRAL NEBRASKA. A
DRY LINE OVER NORTHWEST/NORTH CENTRAL KANSAS SHOULD ALSO SERVE AS A
FOCUS OF STORM DEVELOPMENT WITH STORMS SPREADING NORTHEAST.
OVERALL...AM CONCERNED THAT STORMS SHOULD DEVELOP OVER PORTIONS OF
THE FORECAST AREA BUT HOW QUICKLY THEY REACH MATURITY MAY ALSO BE
PROBLEMATIC. THE THREAT STILL EXISTS FOR STRONG/SEVERE THUNDERSTORMS
BUT...UNFORTUNATELY...SEVERAL ELEMENTS OF THIS FORECAST NEED TO BE
ADJUSTED BEFORE STORMS DEVELOP TOMORROW. IF STORMS ARE ABLE TO REACH
MATURITY PRIOR TO EXITING THE REGION...THEN ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE. STAY TUNED FOR FORECAST UPDATES AS
TUESDAY'S SEVERE WEATHER THREAT AREAS ARE PINPOINTED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 343 PM MDT MON APR 25 2016

AN ACTIVE PATTERN IS IN PLACE FOR THE CENTRAL HIGH PLAINS REGION
AS THERE IS A POSSIBILITY OF SOME FORM OF PRECIPITATION VIRTUALLY
EVERY PERIOD. A SERIES OF LOW PRESSURE CENTERS ROTATES THROUGH
THE WESTERN AND SOUTHWESTERN UNITED STATES...LIFTING OUT ACROSS
THE HIGH PLAINS REGION.

AS THE SYSTEM EXPECTED ON TUESDAY MOVES EAST OF THE FORECAST AREA
ON TUESDAY NIGHT AND WEDNESDAY...WRAP AROUND MOISTURE MOVES
THROUGH THE AREA. THERE WILL REMAIN A POSSIBILITY OF RAIN SHOWER
AND THUNDERSTORMS MAINLY ACROSS THE NORTHERN SECTIONS OF THE
FORECAST AREA DURING THAT TIME WITH DRY CONDITIONS EXPECTED
WEDNESDAY NIGHT AND INTO EARLY THURSDAY MORNING WITH SHORT WAVE
RIDGING IN PLACE BETWEEN SYSTEMS.

EXPECT A FEW SHOWERS MOVING INTO MAINLY THE WESTERN SECTIONS OF
THE FORECAST AREA BY LATE THURSDAY AHEAD OF THE NEXT SYSTEM WITH
MORE WIDESPREAD THURSDAY NIGHT THROUGH FRIDAY NIGHT AS SHORT WAVES
AHEAD OF THE MAIN LOW PRESSURE CENTER LIFT OUT ACROSS THE CENTRAL
HIGH PLAINS REGION...WITH THE MAIN UPPER LOW CENTER TO LIFT OUT
ACROSS NORTHEAST COLORADO AND INTO WESTERN NEBRASKA BY FRIDAY
EVENING.

MODELS DIFFER SOMEWHAT THROUGH THE WEEKEND WITH LOWER CONFIDENCE
IN THE AREAS OF EVENTUAL SHOWER AND THUNDERSTORMS DEVELOPMENT.
HAVE TENDED TO BROADBRUSH THE SOLUTIONS THROUGH THE WEEKEND WITH A
SLIGHT DECREASE IN THE PROBABILITY OF PRECIPITATION AND RESULTING
QPF FROM WHAT WAS INITIALLY DEPICTED IN THE SUPERBLEND SOLUTION.

WITH THE PRECIPITATION EXPECTED ALONG WITH MORE EXTENSIVE CLOUD
COVER...TEMPERATURES END UP BEING SLIGHTLY BELOW NORMAL FOR THIS
TIME OF YEAR.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1144 PM MDT MON APR 25 2016

WARM FRONT IS IN THE PROCESS OF SHIFTING TO THE NORTH AND EAST
WITH ABUNDANT LOW LEVEL MOISTURE MOVING NORTH TOWARDS KGLD AND
KMCK. EXPECT FOG/STRATUS TO DEVELOP BY 09-10Z AT BOTH KGLD/KMCK WITH
THUNDERSTORM ACTIVITY ALSO POSSIBLE MAINLY AT KMCK. TREND SHOULD
BE TOWARDS IMPROVING CONDITIONS AT KGLD AROUND 12Z WITH VFR
CONDITIONS RETURNING THEN PREVAILING THROUGH THE REMAINING TAF
PERIOD. STRATUS AND THUNDERSTORM CHANCES LINGERING AT KMCK AS
FRONT WILL REMAIN NEAR TERMINAL THROUGH TUESDAY AFTERNOON. VFR
CONDITIONS SHOULD PREVAIL AT KMCK BY TUESDAY EVENING AS DRIER
MOVES INTO THE REGION. THERE IS A CONCERN FOR A FEW STRONGER/SEVERE
THUNDERSTORMS WITH LARGE HAIL (2 INCHES OR LARGER) EARLY IN THE
TAF PERIOD AT KMCK. BETTER CHANCES FOR SEVERE WINDS AND HAIL
WOULD BE DURING THE AFTERNOON/EVENING AT KMCK. THERE ARE STILL
QUESTIONS ON COVERAGE EVEN AT KMCK...SO I KEPT MENTION LIMITED TO
VCTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Apr 25, 1:47 PM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON APR 25 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
147 PM MDT MON APR 25 2016 /247 PM CDT MON APR 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT INTO
EARLY TUESDAY MORNING NORTH OF INTERSTATE 70. LARGE HAIL WILL BE
THE PRIMARY THREAT WITH THESE STORMS.

FOG SHOULD DEVELOP ACROSS PORTIONS OF NORTHWEST KANSAS AFTER
MIDNIGHT. VISIBILITIES AS LOW AS ONE QUARTER MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANY FOG THAT DEVELOPS OVER NORTHWEST KANSAS TONIGHT MAY LINGER
INTO THE MID-MORNING HOURS TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE LOCATIONS
UNDER THE HIGHEST THREAT ARE GENERALLY NORTH OF A LINE FROM WRAY
COLORADO TO ATWOOD KANSAS TO HILL CITY KANSAS. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 26, 12:14 AM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 AM MDT TUE APR 26 2016

COZ090-260700-
YUMA COUNTY CO-
1214 AM MDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 AM
MDT...

AT 1213 AM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STRONG
THUNDERSTORMS SOUTHWEST OF YUMA AND JOES...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY...HEARTSTRONG...CLARKVILLE...KIRK...ABARR AND JOES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10242 3959 10255 3958 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0613Z 216DEG 26KT 4004 10281

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:14 AM MDTSpecial Weather StatementGLDYuma46 min
Apr 26, 12:33 AM MDTSevere Thunderstorm WarningGLDYuma16 min
Apr 26, 12:34 AM MDTSevere Thunderstorm WarningGLDYuma41 min
Apr 26, 12:57 AM MDTSevere Thunderstorm WarningGLDYuma48 min
Apr 26, 1:05 AM MDTSevere Thunderstorm WarningGLDYuma40 min
Apr 26, 1:25 AM MDTSevere Thunderstorm WarningGLDYuma50 min
Apr 26, 1:59 AM MDTSevere Thunderstorm WarningGLDYuma31 min
Apr 26, 2:26 AM MDTSevere Thunderstorm WarningGLDYuma19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.